Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2002, 1:53 AM CDT for Saint Louis County, Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 1:53 AM CDT (06:53 UTC)
- Expired
- Aug 1, 2002, 2:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 33 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:53 AM CDT | Hail 0.88 | Hermantown, MN | |
| Aug 1, 2:55 AM CDT | Hail 1.75 | Duluth, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1707 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
314 WUUS53 KDLH 010653 SVRDLH MNC137-010745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 152 AM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 245 AM CDT * AT 152 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES NORTH OF FLOODWOOD...OR ABOUT 26 MILES SOUTH OF HIBBING...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHERRY AROUND 200 AM... PROSIT AROUND 205 AM... CULVER AROUND 210 AM... AT 153 AM...SPOTTERS REPORTED ONE INCH HAIL IN FLOODWOOD WITH 60 MPH WINDS. DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4719 9298 4685 9299 4668 9201 4714 9186 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:07 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 31, 9:07 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 907 PM CDT WED JUL 31 2002 FORECAST FOCUS TONIGHT IS THUNDERSTORM DEVELOPMENT AND SEVERITY. COMPLEX OF SEVERE STORMS MOVING THROUGH EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA THIS EVENING...SHOULD ENTER OUR WESTERN ZONES IN A COUPLE HOURS. STRONG COLD FRONT AND VORT MAX PROVIDING LIFT OVER VERY UNSTABLE AIRMASS. BOTH INL AND MPX SOUNDINGS SHOW A CAP... BUT INCREASING LIFT SHOULD OVERCOME THAT. UNMODIFIED CAPE VALUES ARE 2125 J/KG OFF INL SOUNDING AND 4577 J/KG AT MPX. 850MB JET INCREASING THIS EVENING AS WELL. WDL PROFILER UP TO 30KT AND 18Z ETA VERIFYING ON THIS. 45 TO 55 KT 850MB FLOW TO DEVELOP AFTER 06Z... AND SHOULD AID IN THUNDERSTORM DEVELOPMENT. I/VE INCREASE POPS MOST ZONES TONIGHT AND MADE FEW OTHER ADJUSTMENTS. .DLH...NONE. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:47 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 58 min |
| Aug 1, 12:50 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 70 min |
| Aug 1, 1:00 AM CDT | Flash Flood Warning | DLH | Aitkin, Cass, Itasca | 3 hr |
| Aug 1, 1:08 AM CDT | Flash Flood Warning | DLH | Aitkin, Cass, Itasca | 3 hr |
| Aug 1, 2:17 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Lake | 73 min |
| Aug 1, 2:48 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 27 min |
| Aug 1, 3:08 AM CDT | Special Marine Warning | DLH | 2 hr | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.